Becoming whipped up over flagellate dermatoses
July 13, 2017
The literature on flagellate dermatoses has been whipped into frenzy. The initial description from the ingestion of shiitake mushrooms has expanded to include other causes such as porcini mushrooms (1), consumption of Auricularia auricular-judae (2), chemotherapy with bleomycin, peplomycin, doxorubicin, docetaxel, bendamustine (3), trastuzumab (4), dermatomyositis (5) or adult-onset Still disease (6). Flagellate hyperpigmentation has been reported following Chikungunya fever (7).
Despite the plethora of reports, the “classic” cases of flagellate dermatitis are those associated with shiitake mushrooms or bleomycin. The diagnosis should be considered based on the history of exposure and once other external conditions causing streaked eruptions are ruled out (such as contact dermatitis, photo-contact dermatitis, phytophotodermatitis, or Koebnerization from other dermatoses).
Mendonça et al detail the case of a 40 year-old woman who developed pruritic, “whiplash” linear red streaks on her trunk 48 hours after eating shitake mushrooms. A skin biopsy demonstrated a superficial perivascular lymphocytic dermatitis with discrete spongiosis. The eruption resolved completely within ten days using topical steroids. As the authors note, cases caused by bleomycin, while initially urticarial, often resolve with hyperpigmentation. Importantly, bleomycin therapy may be continued in the presence of flagellate erythema (8).
The cause of these flagellate eruptions is obscure. A toxic reaction remains the most commonly accepted hypothesis. The polysaccharide Lentinan is considered the most important inducing agent. Lentinan is known to promote interleukin-1–induced inflammation and vasodilatation, which may explain some of the clinical manifestations. Another potential trigger is a sulphur compound present in L edodes, which is structurally similar to bleomycin (9). Despite the similarities in clinical appearance, different pathomechanisms must be responsible. For example, in the cases of flagellate erythema due to dermatomyositis, vacuolar alteration is appreciated at the epidermal-dermal junction (5) and necrotic keratinocytes are seen within the epidermal spinous and corneal layer in cases of adult-onset Still disease (6).
The most striking feature — the “whiplash” appearance — still defies explanation. Is trauma or Koebnerization at play? The timing of some eruptions suggests a delayed hypersensitivity reaction, although direct toxicity of drugs cannot be excluded. I wish I could whip up a great answer, but no degree of self-flagellation is allowing me to do so.
1. Molin S, et al. Boletus dermatitis: A new variant of flagellate dermatitis. Ann Allergy Asthma Immunol 2015; 115: 254-5.
2. Lang N, et al. Streaky, whiplash-like erythema and succulent papules: flagellate dermatitis following consumption of Auricularia auricula-judae. J Dtsch Dermatol Ges 2016; 14: 303-4.
3. Vadeboncoeur S, et al. Flagellate pattern of toxic erythema of chemotherapy due to doxorubicin: A case report. J Cutan Med Surg 2016; 20: 481-3.
4. Cohen PR. Trastuzumab-associated flagellate erythema: Report in a woman with metastatic breast cancer and review of antineoplastic therapy-induced flagellate dermatoses. Dermatol Ther (Heidelb) 2015; 5: 253-64.
5. Gómez Centeno P, et al. Flagellate erythema and dermatomyositis. Clin Exp Dermatol 1998; 23: 239-40.
6. Heymann WR. Adult-onset Still disease is on the move. Skinmed 2016; 14: 211-2.
7. Kandhari R, et al. Flagellate pigmentation and exacerbation of melisma following chikungunya fever: A less frequently reported finding. Indian J Dermatol Venereol Leprol 2012; 78: 774.
8. Mendonça FM, et al. Flagellate dermatitis and flagellate erythema: Report of 4 cases. Int J Dermatol 2017; 56: 461-3.
9. Netchiporouk E, et al. Pustular flagellate dermatitis after consumption of shiitake mushrooms. JAAD Case Rep 2015; 1: 117-9.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.